RSS
TwitterFacebook

Mylan Fentanyl Patch Wrongful Death Lawsuits Filed in West Virginia

  • Written by: Staff Writers
  • 3 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Five wrongful death lawsuits have been filed in West Virginia in recent weeks against Mylan Pharmaceuticals over fatal overdoses allegedly caused by the fentanyl pain patch. 

The Mylan fentanyl patch lawsuits were filed in the U.S. District Court for the Northern District of West Virginia between September 27 and October 27 by the family members of people who died of fentanyl overdose while using a generic version of the pain patch manufactured by Mylan, according to reports in the West Virginia Record.

All of the complaints include allegations that the patches were defective and released too much fentanyl into family members’ bodies, killing them. The lawsuits were filed by the family members of: Laurie Winters, of New York, who died in February 2007; Michael Locklear, of North Carolina, who died in September 2008; Mark Mendenhall, of Florida, who died in October 2008; Edward Mowery, of Ohio, who died in November 2008; and Toni Rosenberg, of Colorado, who died in January 2009.

The fentanyl patch is a prescription medication that is used to manage chronic and severe pain. It is designed to slowly deliver a dose of the powerful painkiller Fentanyl, which is an opioid that is considered 100 times more powerful than heroine. If too much of the medication is delivered or if the fentanyl gel contained in the patch comes in direct contact with the skin, it can cause a fatal fentanyl patch overdose.

Johnson & Johnson first introduced the name brand version of the fentanyl patch in 1994, which is known as a Duragesic Pain Patch. There are now several drug makers selling generic fentanyl pain patch products, including Mylan.

There have been a number of reported problems with fentanyl pain patches due to manufacturing issues, many of which resulted in patients wearing a pain patch to die from a fentanyl overdose.

At least seven different fentanyl patch recalls have been issued by Johnson & Johnson and companies manufacturing generic versions over problems where manufacturing defects allowed fentanyl gel to leak out of the patch and onto the skin. Some experts have questioned whether the powerful painkiller can be safely made.

Hundreds of fentanyl pain patch overdose deaths have been associated with different versions of the patch, and dozens of fentanyl patch wrongful death lawsuits have been filed against the various manufacturers in courts throughout the United States.

In the first four fentanyl patch lawsuits against Johnson & Johnson that have gone to trial over problems with their Duragesic patch, plaintiffs have been successful in each case, with juries awarding a combined total of more than $36 million in damages.

Tags: , , , , , , , , , , ,

3 comments

  1. Kelley Reply

    My brother Ted died from an apparent fentanyl overdose, May 12, 2010 in Proctorville, Ohio, just across the Ohio River from Huntington W. Va. I suspect patch malfunction.

  2. GiGi Reply

    I have been using fentanyl patches for about 5 years. Last year I was forced to switch to Mylan as the sandoz and the Duragesic had been recalled. At first I felt like I was going through withdrawal, and I hated them. Then I got used to them. Last week, I put my patch on as usual, and about 8 hours later, I could tell that something wasn’t right. I felt overly drugged, had double vision, could not stand up – like I was overdosing! the first thing I thought of was the patch, so I took it off and laid down for a while (but was afraid to go to sleep). that night, I had my husband keep an eye on me, and the next day I was fine. I KNOW my patch “dumped”, but how can you prove it?

  3. Timothy Reply

    I’m experiencing problems with Mylan Fentanyl patch system. Over the last 3 weeks, the patches have at different times apparently stopped working or overly released to much medication from multiple boxes of patches. MAP’s pain clinic in Edina has been subscribing the Fentanyl patches for chronic pain I have from neck and shoulder injury and surgical repair. Several months ago, on or about the First week 2017 I had a incident of break thru pain. I was on my highest personal dose subscribed for me 75mcgrms per hour. I changed my patch At 72 hours as required. Almost immediately I noticed a change and thought something wrong or different with regards to my body’s reaction to the medication. Within an hour I began to experience intense pain. By hour two within the change I was in some of the worst pain I have ever experienced in my life and found my self in spasmatic condition writhing like a worm on the floor. My wife took me to our emergency room. The er was jammed with other patients suffering from common colds to measles out break to accidents and heart attacks. I was advised to take a number. There were no beds and 17 patients ahead of me. They advised to immediately take off both patches a 50 and 25 mcgr and wait for a bed and a doctor. After removing both patches, Within an hour the pain subsided to a level 9 and gradually to level 7 in about 4 hours. It was now 3 am. Still in tough pain area I told my wife to put the 50 mcgr my patch back on as that was the last dose six days prior to the upgraded amount of 75mcgrm patch of Fentanyl. Another hour later and still waiting to see a doctor if felt stabilized he 50 mcgr patch was working so we left the ER without seeing a doctor. I was exhausted as was my wife. Mid day i called MAP’s Clinic and explained what just happened. Without any explanation they kept me at 50 mcgrm however I had continued to experience break threw pain incidents. but none that required a visit to the hospital. Near the end of February my prescription was up graded to 67 micgrm or a 50 and 12 mcgrm patch. I was seen by both neurosurgeon and a Orthropaedic surgeon both recommended a nerve block and Orthropaedic surgeon injected the shoulder and joint to isolate the pain area. I then had decompression surgery on my neck at C6-7. March 16th The anestetiologist left the pain patch on during surgery. I never recieved any instruction as to type of pain and medication foe general anesthesia I had recieved during the operation. Two weeks after surgery I was able to return to work as a driver for Enterprise Car rental. A month after the surgery I followed up with my surgeon. I was still taking 67 mcgrm of Fentanyl but vey little break through pain. 8 weeks from surgery breakthrough pain began coming back on a regular once every hour basis. So bad was the breakthrough pain and body spasm I called the neurosurgeon. She’d advised an immediate MRI to see if something like a floater peace of bone or disk had let loose.. The next day I changed my patch at he 72 hour mark or 8 am. and follewed up with neurosurgeon at 3pm. I was squirming in the chair as she was trying to explain to me that MRI was negative. I hadn’t even noticed but I was dripping in sweat and saying my breakthrough pain is so unbelievable it’s like you never did the surgery. When she jumped up and said your going through withdrawal. ” You need to get to your MAPs pain people your blood pressure is 110 over 100 and your going to have a heart attack. I left immediately called MAPS clinic and Advised to immediately to the ER. For observation. Once again I was advised to remove the liniccnew patches and apply new patches. Everything subsided almost at once. I left the ER and followed up with MAPS. At the meeting I was told I was either abusing the Fentanyl patch or they didn’t know. They tore up and destroyed my remaining 3 boxes of patches. And prescribed new 25 mcgrm patches, thereby reducing my Fentanyl in half and prescribed 5mg OxyContin every 4 hrs and doHydroxizine 4 times a day for painful withdrawals. A week later for follow up with MAPS clinic. They kept the prescription the same 1 25 mcgrm patch, up to 6 each a day 1each every 4 hours of 5 mg of oxycodone for breakthrough pain which was so bad I scheduled an appointment may 9 with a Shoulder surgeon. After brief manipulation exam he said floroscopy and your last MRI April 2017 indicate the biceps tendon was quite inflamed. I told him about the Fentanyl patch not working properly or my body rejecting it I could not live with the pain. He and recommend tendon re – attachment next Thursday May 18th. Today is May 11th 2017. As I said at the beginning yesterday at 6:30 pm I changed my 25 mcgrm patch 1hr later 7:30 pm I was in excruciating pain I took breakthrough medication and hydroxzine to stop the spasms. At 10:38 pm I took 6mg of Tizanideen a muscle relaxer. At 12:38 am I was laying on my floor writhing like a worm. My pain was through the roof. I took 1 ea. 5mg of oxicodone and 1 hydroxzine antihistiman and then I past out waking at 5:00 am thank god. I called MAPS and went to the Pharmicist to ask him if he saw a problem with my medication. He said No gave me Mylans phone number and I just put a call into MAPs reporting a pain level as much 7 -5 in the shoulder and a muscle spasm or stiff neck starting up too ts 1:48 pm

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.